Hail, Golden Valley
- When
- August 10, 2:40 PM MST to 2:49 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -104.000
In the early afternoon hours of Sunday, August 10th, Severe Thunderstorm Watch 820 was issued for southwestern North Dakota, and later expanded to include all of western North Dakota, in anticipation of thunderstorms developing and increasing in intensity as a surface boundary and upper level short wave trough pushed into the state. Several severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon hours of Sunday, August 10th, Severe Thunderstorm Watch 820 was issued for southwestern North Dakota, and later expanded to include all of western North Dakota, in anticipation of thunderstorms developing and increasing in intensity as a surface boundary and upper level short wave trough pushed into the state. Several severe thunderstorm warnings were issued. Two reports of large hail and two reports of severe thunderstorm winds were received during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 12:36 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT SUN AUG 10 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY THE MAIN FORECAST CONCERN IS CHANCES OF THUNDERSTORMS AND ACCOMPANYING SEVERE WEATHER TONIGHT AND POSSIBLY TOMORROW. MODELS IN GENERAL AGREEMENT THROUGH THE SHORT TERM. CURRENTLY...ABUNDANT LOW LEVEL MOISTURE IN PLACE ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA THANKS TO SOUTHEASTERLY FLOW AT THE SURFACE THE PAST TWO DAYS. THE PREFRONTAL SURFACE TROUGH SITS TO OUR WEST IN EASTERN MONTANA WITH THE COLD FRONT FURTHER WEST IN CENTRAL MONTANA. ALOFT...THE RIDGE CONTINUES ITS SLOW PUSH EASTWARD TODAY. A LARGE CLOSED LOW MOVES EASTWARD AND IS CURRENTLY IN SOUTHERN BRITISH COLUMBIA AND NORTHERN WASHINGTON. DISTURBANCES CONTINUE TO KICK OUT OF THIS TROUGH AND OUT ACROSS THE NORTHERN PLAINS. EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS LATE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN MT/WESTERN NORTH DAKOTA. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT IN CENTRAL MT LATER TODAY. AMPLE MOISTURE IS PRESENT ACROSS MUCH OF NORTH DAKOTA WITH DEW POINTS IN THE LOWER TO MID 60S. MODEL SOUNDINGS SUGGEST THAT VERY LITTLE CAP WILL BE PRESENT LATE THIS AFTERNOON. EXPECTED CAPE VALUES OF 1500 TO 2500 J/KG THIS EVENING AND LIFTED INDICES OF -4 TO -6 DEGREES. MARGINAL BULK SHEAR IS PRESENT ON THE ORDER OF 25 TO 35 KTS. EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN THREAT THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL ALSO MAKE FLASH FLOODING A CONCERN. THE COLD FRONT IS EXPECTED TO BE JUST WEST OF THE NORTH DAKOTA BY 12Z WEDNESDAY. COLD FRONT WILL SLOWLY MOVE ACROSS THE STATE EXITING CENTRAL NORTH DAKOTA AROUND 00Z TUESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS MY CWA MONDAY INTO MONDAY EVENING. SPC PLACES THE MAIN SEVERE WEATHER THREAT TO OUR SOUTH. HOWEVER CAPE VALUES OF 1000 TO 2000 J/KG IS POSSIBLE WITH BULK SHEAR OF 25 TO 35 KTS MAKING SEVERE WEATHER A POSSIBILITY DURING THE DAY. HEAVY RAINFALL IS ALSO A POSSIBILITY WITH ANY THUNDERSTORMS WITH ABUNDANT MOISTURE STILL PRESENT. BEHIND THE COLD FRONT DRIER AIR WILL FILTER INTO NORTH DAKOTA BRINGING THUNDERSTORMS TO AN END ACROSS THE STATE FROM WEST TO EAST. EXPECT THUNDERSTORMS TO BE EXITING CENTRAL NORTH DAKOTA AROUND 00Z. LARGE UPPER LOW LINGERS TO OUR NORTH THROUGH THE END OF THE FORECAST PERIOD WITH THE 500 HPA RIDGE REBOUNDING SLIGHTLY DURING THIS PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHT ABOVE CLIMATOLOGY THROUGH WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY... THE FIRST HALF OF THE EXTENDED FORECAST PERIOD (THURSDAY AND FRIDAY) WILL CONTINUE TO BE INFLUENCED BY THE CLOSED UPPER LOW (CURRENTLY POSITIONED OVER SOUTHWEST CANADA) WHICH MOVES INTO OUR LOCAL REGION MID-WEEK. MODELS STILL HAVING DIFFICULTY WITH THE OVERALL EVOLUTION OF THIS SYSTEM...MAINLY WHERE IT TRACKS TOWARDS THE END OF THIS WORK WEEK. ENOUGH AGREEMENT AND CONSISTENCY HOWEVER TO KEEP MENTION OF POPS THURSDAY AND FRIDAY THEN DRY AFTERWARDS. OVERALL TEMPS WILL BE BELOW SEASONAL NORMS WITH SOME RECOVERY OVER THE WEEKEND. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO COME IN WAVES OVER THE NEXT 24-36 HOURS AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES PUSHES INTO THE NORTHERN PLAINS. WIDESPREAD VFR CONDITIONS SHOULD BE THE RULE TODAY AND TONIGHT...WITH INTERMITTENT MVFR CONDITIONS LIKELY NEAR THUNDERSTORMS. THAT SAID...CANNOT RULE OUT VERY HEAVY RAIN WITH THESE THUNDERSTORMS...SO IFR CONDITIONS ARE ALSO POSSIBLE AT TIMES. PREDOMINANT WINDS SHOULD REMAIN SOUTHEASTERLY THROUGH 12Z MONDAY...BEFORE SHIFTING TO MORE WESTERLY WEST TO EAST ACROSS ND MONDAY MORNING AND AFTERNOON. MOST IF NOT ALL SHOWER/THUNDER ACTIVITY SHOULD EXIT INTO THE RED RIVER VALLEY BY SUNDOWN MONDAY EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DC/RL/NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 553 AM CDT SUN AUG 10 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The Glasgow radar (KGGW), 243 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail in various sizes up to two and one-quarter inches in diameter fell over the city of Beach for a half hour. Damage was reported to homes in Beach and crops around Beach.
Thunderstorm wind gusts were measured at the Crosby Remote Automated Weather Station site.
Thunderstorm wind gusts were measured at the Crosby Remote Automated Weather Station site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129646, 129651, 129656, 129658.